Advanced Search
MyIDEAS: Login

Indeterminacy in a log-linearized neoclassical growth model with quasi-geometric discounting

Contents:

Author Info

  • Maliar, Lilia
  • Maliar, Serguei

Abstract

This paper studies the properties of solutions to a log-linearized version of the neoclassical growth model with quasi-geometric discounting. We show that after the log-linearization, the model has indeterminacy and multiplicity of equilibria even though the original non-linear model has a unique interior solution. Specifically, in both the deterministic and stochastic cases, the log-linearized model has a continuum of steady states. In the deterministic case, there is a unique log-linear policy function leading to each steady state, while in the stochastic case, there is a continuum of log-linear policy functions, associated with each steady state. Hence, the standard log-linearization method cannot be applied for solving models with quasi-geometric discounting.

(This abstract was borrowed from another version of this item.)

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://www.sciencedirect.com/science/article/B6VB1-4JKYWHM-1/2/7e8c86531cd24ee106afe5df0e813324
Download Restriction: Full text for ScienceDirect subscribers only

As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

Bibliographic Info

Article provided by Elsevier in its journal Economic Modelling.

Volume (Year): 23 (2006)
Issue (Month): 3 (May)
Pages: 492-505

as in new window
Handle: RePEc:eee:ecmode:v:23:y:2006:i:3:p:492-505

Contact details of provider:
Web page: http://www.elsevier.com/locate/inca/30411

Related research

Keywords:

Other versions of this item:

Find related papers by JEL classification:

References

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
as in new window
  1. David I. Laibson & Andrea Repetto & Jeremy Tobacman, 1998. "Self-Control and Saving for Retirement," Brookings Papers on Economic Activity, Economic Studies Program, The Brookings Institution, vol. 29(1), pages 91-196.
  2. H. M. Shefrin & Richard Thaler, 1977. "An Economic Theory of Self-Control," NBER Working Papers 0208, National Bureau of Economic Research, Inc.
  3. Per Krusell & Burhanettin Kuruscu & Anthony A. Smith Jr., 2001. "Equilibrium Welfare and Government Policy with Quasi-Geometric Discounting," Temi di discussione (Economic working papers) 413, Bank of Italy, Economic Research and International Relations Area.
  4. Thaler, Richard H, 1990. "Saving, Fungibility, and Mental Accounts," Journal of Economic Perspectives, American Economic Association, vol. 4(1), pages 193-205, Winter.
  5. Robert J. Barro, 1999. "Ramsey Meets Laibson In The Neoclassical Growth Model," The Quarterly Journal of Economics, MIT Press, vol. 114(4), pages 1125-1152, November.
  6. Caillaud, B. & Jullien, B., 1999. "Modelling Time Inconsistent Preferences," Papers 99.521, Toulouse - GREMAQ.
  7. Harris, Christopher & Laibson, David, 2001. "Dynamic Choices of Hyperbolic Consumers," Econometrica, Econometric Society, vol. 69(4), pages 935-57, July.
  8. Per Krusell & Anthony A Smith, Jr., 2001. "Consumption Savings Decisions with Quasi-Geometric Discounting," Levine's Working Paper Archive 625018000000000251, David K. Levine.
  9. Laibson, David, 1997. "Golden Eggs and Hyperbolic Discounting," The Quarterly Journal of Economics, MIT Press, vol. 112(2), pages 443-77, May.
  10. Loewenstein, George & Prelec, Drazen, 1992. "Anomalies in Intertemporal Choice: Evidence and an Interpretation," The Quarterly Journal of Economics, MIT Press, vol. 107(2), pages 573-97, May.
  11. Lilia Maliar & Serguei Maliar, 2003. "Solving The Neoclassical Growth Model With Quasi-Geometric Discounting: Non-Linear Euler-Equation Models," Working Papers. Serie AD 2003-23, Instituto Valenciano de Investigaciones Económicas, S.A. (Ivie).
  12. Lilia Maliar & Serguei Maliar, 2005. "Solving the Neoclassical Growth Model with Quasi-Geometric Discounting: A Grid-Based Euler-Equation Method," Computational Economics, Society for Computational Economics, vol. 26(2), pages 163-172, October.
Full references (including those not matched with items on IDEAS)

Citations

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:eee:ecmode:v:23:y:2006:i:3:p:492-505. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Zhang, Lei).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.